EHS
EHS

Caution Urged With Paxlovid in Transplant Patients


Solid organ transplant recipients prescribed nirmatrelvir/ritonavir (Paxlovid) for COVID-19 should have their immunosuppressive drugs held and medication concentrations checked, and should undergo drug monitoring every 2 weeks, according to researchers.

In a small case series, two transplant patients receiving tacrolimus who tested positive for COVID and were prescribed nirmatrelvir/ritonavir were admitted to the hospital and required antibiotic rifampin to reverse tacrolimus toxicity, reported Brian Lee, MD, of the University of Texas in Austin, and colleagues in Open Forum Infectious Diseases.

“To our knowledge, we describe the first clinical descriptions of tacrolimus toxicity in conjunction with nirmatrelvir/ritonavir, and the use of rifampin as an antidote,” they wrote.

Solid organ transplant recipients are often at the top of the list to be prescribed nirmatrelvir/ritonavir after testing positive for COVID in order to prevent progression to severe disease. However, “drug-drug interactions between ritonavir and tacrolimus are underappreciated by non-transplant providers,” Lee and team noted.

They explained that such interactions that occur between nirmatrelvir/ritonavir and calcineurin inhibitors, such as tacrolimus, lead to “suppressed metabolism and supratherapeutic levels of tacrolimus.”

Lee’s group detailed their experience with two patients — a 40-year-old man with a pancreas-kidney transplant and a 58-year-old woman with a bilateral lung transplant — who were diagnosed with COVID and started on a course of nirmatrelvir/ritonavir to prevent severe disease.

The man was prescribed the therapy by his nephrologist, who preemptively reduced his dose of tacrolimus “over concerns of drug-drug interactions.” The woman, who was taking tacrolimus and prednisone, presented to the emergency department (ED) with COVID symptoms. She was given an infusion of casirivimab/imdevimab and prescribed nirmatrelvir/ritonavir, despite an estimated creatinine clearance <60 mL/min “warranting a dose reduction,” the team noted.

The man became hypotensive and tachypneic after four doses and was admitted to the hospital, while the woman returned to the ED after six doses with severe abdominal pain, nausea, vomiting and somnolence, and was treated for presumptive pneumonia after chest radiography.

Following admission, each patient experienced elevated creatinine levels, and tacrolimus was discontinued. Both patients were then administered oral rifampin.

Lee’s group noted that rifampin was chosen over phenytoin or phenobarbital due to its short half-life of 3 to 5 hours, which “allowed for quicker restoration of therapeutic tacrolimus concentration upon rifampin discontinuation,” adding that the decision was “borne of a concern for adverse events.”

Tacrolimus concentrations and serum creatinine levels returned to normal for both patients. The man developed transaminitis, with increased aspartate aminotransferase and alanine aminotransferase levels, but “these labs were down-trending at discharge,” the authors wrote. Both patients were re-started on tacrolimus once these values normalized, and had “otherwise uneventful” recoveries from COVID.

Based on their experience, Lee’s team recommended holding tacrolimus during the 5-day course of nirmatrelvir/ritonavir (or even 1 to 2 days prior to starting the antiviral for high-risk patients), checking tacrolimus concentrations on days 2 to 3 of therapy, and bi-weekly drug monitoring following reinitiation of tacrolimus.

They also called for action from authorities, noting that they “believe that a ‘Boxed Warning’ added directly to medication packaging, provider fact sheets, and drug-interaction software … would mitigate the dire consequences of these drug interactions” for solid organ transplant recipients.

  • Molly Walker is deputy managing editor and covers infectious diseases for MedPage Today. She is a 2020 J2 Achievement Award winner for her COVID-19 coverage. Follow

Disclosures

The authors disclosed no conflicts of interest.





Source link

EHS
Back to top button